Heavy Snow, Southern St. Louis / Carlton
- When
- March 17, 3:00 AM CST to March 19, 4:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Heavy snow fell across a small part of far eastern Aitkin County and a small part of extreme southern Carlton County as well as Pine County. Snowfall amounts ranged from 8 to 11 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow fell across a small part of far eastern Aitkin County and a small part of extreme southern Carlton County as well as Pine County. Snowfall amounts ranged from 8 to 11 inches. Snowfall amounts ranged from 6 to a little over 9 inches. The highest amount was 9.2 inches 4 miles south of Bruno. Near Pine City 7.2 inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 16, 11:35 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1235 AM CDT MON MAR 17 2014 .UPDATE... ISSUED AT 1142 PM CDT SUN MAR 16 2014 A STRONG AREA OF WAA CONTINUED TO PRODUCE SNOW ACROSS PORTIONS OF NORTHEAST MINNESOTA...WITH SOME LIGHT LES ALSO OCCURRING TOWARD KCKC. WE WILL UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS TONIGHT. WE ALSO MADE SOME ADJUSTMENTS TO POPS ON MONDAY AS MORE OF THE GUIDANCE IS IN AGREEMENT BRINGING ANOTHER AREA OF SNOW ACROSS SOUTHERN AREAS FROM THE BRAINERD LAKES TO AROUND PARK FALLS. UPDATE ISSUED AT 736 PM CDT SUN MAR 16 2014 AN AREA OF SNOW WAS MOVING QUICKLY WEST TO EAST THROUGH WESTERN MINNESOTA THIS EVENING. WE HAVE UPDATED GRIDS TO REFLECT THE FAST MOVEMENT OF THIS BAND...WHICH WAS LARGELY BEING FORCED BY STRONG WAA. WE ALSO MADE SOME ADJUSTMENTS FOR CLOUD COVER AS WELL. WE DID NOT MAKE ANY CHANGES TO THE MONDAY NIGHT THROUGH WEDNESDAY PERIODS AT THIS TIME. IT STILL LOOKS LIKE PORTIONS OF THE NORTHLAND COULD RECEIVE HEAVY SNOWFALL AND THE 18Z NAM CAME INTO MUCH BETTER AGREEMENT WITH THE GFS. THESE SOLUTIONS PUT THE HEAVIEST SNOW...OVER 8 INCHES...FROM THE BRAINERD LAKES REGION NORTH AND NORTHEAST THROUGH MUCH OF NORTHERN MINNESOTA AS WELL AS EXTREME NORTHWEST WISCONSIN. HOWEVER...THE ECMWF AND GEM ARE FURTHER SOUTH WITH THE ECMWF ALSO CONSIDERABLY LIGHTER WITH ITS SNOWFALL FORECAST. THE MODEL UNCERTAINTY HAS KEPT US FROM ISSUING A WATCH AND WE WILL MOST LIKELY WAIT FOR THE 00Z MODELS BEFORE DECIDING ON ANY HEADLINES. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 314 PM CDT SUN MAR 16 2014 MAIN CONCERN FOR SHORT TERM IS LIGHT SNOW TONIGHT AND MONDAY. CURRENT SURFACE ANALYSIS INDICATE MAINLY CLEAR SKIES ACROSS THE FORECAST AREA EXCEPT FOR A SMALL AREA OF LAKE INDUCED CLOUDS MOVING NE ALONG THE NORTH SHORE. THE NEXT WEATHER-MAKING SYSTEM IS CURRENTLY MOVING THROUGH ND. THE MID-LEVEL TROUGH ALONG WITH ITS' SURFACE REFLECTION IS CURRENTLY MOVING THROUGH THE EASTERN HALF OF ND WITH SOME REPORTS OF LIGHT SNOW HITTING THE GROUND. THE MODELS ARE CONSISTENT WITH THE FEATURE MOVING ACROSS NRN MN TONIGHT AND MONDAY. THE CLOUDS WILL INCREASE WEST TO EAST THIS EVENING AHEAD OF THE TROUGH. THE LIGHT SNOW WILL MOVE INTO WESTERN PORTIONS OF THE FORECAST AREA BY 03Z...AND GNA/ASX BY 10Z. DUE TO SOME FRONTOGENESIS ACROSS THE AREA...THE LIGHT SNOW WILL CONTINUE ON MONDAY BEFORE ENDING WEST TO EAST LATE MONDAY MORNING IN NE MN/NW WI EXCEPT THE ARROWHEAD WHERE THERE WILL BE AROUND AN INCH MORE DUE TO TERRAIN LIFT. THE BEST ACCUMULATIONS OF SNOW WILL BE MAINLY NORTH OF HIGHWAY 210 IN NE MN AND NORTH OF HIGHWAY 70 IN NW WI. ABOUT AN INCH WILL FALL OVERNIGHT .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 314 PM CDT SUN MAR 16 2014 LONG TERM....MONDAY NIGHT THROUGH SUNDAY FOCUS ON A WELL ORGANIZED LOW PRESSURE SYSTEM THAT WILL TRACK ACROSS THE UPPER MIDWEST/LAKE SUPERIOR REGION TUESDAY/WEDNESDAY. LATEST SAT IMAGERY SHOWS A NEGATIVELY TILTED LONG WAVE TROUGH CURRENTLY SITUATED OFF OF THE PACIFIC COAST. LATEST GFS/ECM ARE IN GOOD AGREEMENT THAT THIS FEATURE MAKES LANDFALL OVERNIGHT...DEEPENING AS IT TRANSLATES EAST ACROSS THE ROCKIES MONDAY. LONG RANGE MODELS SHOW A SIMILAR IDEA THAT A VORT/H85 LOW ROUNDS THE BASE OF THE TROUGH OVER SOUTH DAKOTA/NEBRASKA MONDAY NIGHT...WHILE LIFTING A WARM FRONT OVER MN/WI. THIS LOW THEN DEEPENS INTO A CLOSED H50 LOW AS IT ROTATES TO THE NORTH AND EAST ACROSS THE UPPER GREAT LAKES REGION TUESDAY/WEDNESDAY. DUE TO THE STRONG FORCING AND PWATS AROUND A HALF INCH...CONFIDENCE IS HIGH THAT A BAND OF HEAVY SNOW WITH AMOUNTS IN EXCESS OF 6-8" WILL DEVELOP ALONG THE INVERTED TROUGH ON THE NRN FLANK OF THE LOW TUESDAY/WEDNESDAY. HOWEVER...MODELS ARE ALL OVER BOARD WITH THE LOW TRACK...WHICH WILL HAVE A SIGNIFICANT INFLUENCE ON PTYPE/SN AMOUNTS. AN ENSEMBLE CLUSTER PLOT OF THE LOW TRACK ISSUED BY THE WPC SHOWS VARIANCE IN THE LOW POSITION TUESDAY ANYWHERE FROM NRN MINNESOTA TO SOUTHERN IOWA. WILL BE HOLDING OFF ON ISSUING A WATCH AT THIS TIME DUE TO THE HIGH LEVEL OF UNCERTAINTY WITH THE STORM TRACK. HAVE ONLY MADE MINOR ADJUSTMENTS TO PREVIOUS FCST...CONTINUING TO WEIGH THE POPS/QPF/SN TOWARDS A BLEND OF THE GFS/ECM. LAKE EFFECT SNOW SHOWERS WILL LIKELY LINGER ALONG THE SOUTH SHORE/NRN WISC ZONES THURSDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1234 AM CDT MON MAR 17 2014 N AREA OF SNOW COVERED PORTIONS OF NORTHERN MINNESOTA LATE THIS EVENING...AND IT WILL CONTINUE TO MOVE EAST THROUGH THE AREA TONIGHT. IFR/MVFR CONDITIONS WERE OCCURRING IN THE SNOW...WITH VSBYS DOWN TO 0.75 MILES IN SPOTS. THE LOWEST CEILINGS/VSBYS WILL OCCUR OVER FAR NORTHERN MINNESOTA TONIGHT. ANOTHER AREA OF SNOW WILL AFFECT MAINLY SOUTHERN AREAS ON MONDAY AND RADAR SHOWED ECHOES MOVING INTO CENTRAL NORTH DAKOTA AS OF EARLY MORNING. WE DID INCREASE THE MENTION AT KHYR. CONFIDENCE IS INCREASING THAT A SIGNIFICANT STORM WILL IMPACT THE REGION LATER MONDAY NIGHT INTO TUESDAY NIGHT. LOW VSBYS/CEILINGS WILL OCCUR. && .PRELIMINARY POINT TEMPS/POPS... DLH 21 31 23 31 / 50 80 80 30 INL 19 30 20 31 / 40 60 60 20 BRD 26 32 24 33 / 60 80 60 20 HYR 22 37 25 33 / 10 40 80 60 ASX 22 35 26 32 / 30 40 90 70 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...STEWART LONG TERM...GRANING A AVIATION...CLC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 321 PM CDT SUN MAR 16 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 321 PM CDT SUN MAR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD LIGHT SNOW WILL SPREAD ACROSS THE NORTHLAND TONIGHT. MOST AREAS CAN EXPECT AN INCH OR TWO OF SNOW ACCUMULATION...WITH THE HIGHER AMOUNTS ALONG THE BORDERLAND AND THE NORTH SHORE OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SNOW WILL CONTINUE INTO MONDAY...GRADUALLY ENDING FROM WEST TO EAST. MOST LOCATIONS WILL SEE AN ADDITIONAL INCH OR LESS. THE EXCEPTION WILL BE ALONG THE NORTH SHORE OF LAKE SUPERIOR AND THE TIP OF THE ARROWHEAD...WHERE ANOTHER INCH OR TWO IS POSSIBLE...FOR EVENT TOTAL SNOWFALL AMOUNTS OF 2 TO 4 INCHES. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. STRONG LOW PRESSURE SYSTEM WILL AFFECT THE UPPER GREAT LAKES REGION TUESDAY THROUGH WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING A CORRIDOR OF HEAVY SNOW TO A PORTION OF THE NORTHLAND. HOWEVER...THERE IS STILL A HIGH LEVEL OF UNCERTAINTY INTO THE PLACEMENT OF THE HEAVIEST SNOWFALL AMOUNTS. CONTINUE TO MONITOR THE FORECAST AS THIS SYSTEM EVOLVES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STEWART MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515384, 515385, 515386.